CSN Login
Members Online: 6

Calcium Loss

Posts: 6
Joined: May 2005

Does anybody know that after surgery and RAI if we are more likely to have dental and eye problems. I have only had two cavities in my whole life, but the other day my dentist said I have seven new ones. I had my thyroid and parathyroid removed because of the cancer and now I am on calcium supplements. I have also been having a very hard time figuring out my eye prescription. I normally have bad eyesight, but now they can't figure out why it keeps changing.

Any answers?? Very frustrated.

Rustifox's picture
Posts: 120
Joined: Mar 2005

Sorry you are having troubles with this.

The difficulties with you teeth could be related to salivary gland issues. Some have difficulty with adequate saliva production after I-131/radioactive iodine treatments - there is more information about this here - registration to medscape is required, but it is free:
And this one also addresses potential side effects:

If you do not have sufficient saliva, teeth can definitely be affected, quite rapidly. It is important to discuss our treatments with our dentist - and likely that additional flouride treatments to help protect the enamel will be suggested. My dentist also suggested using a 'replacement' saliva, available at any drug store, and a soft toothbrush.

It is really important we also let our dentists know that we are on suppression levels of thyroid hormones - the low TSH can sometimes react with drugs used for freezing.

On the eyes issue, changes in thyroid hormone levels/TSH are a very 'normal' reason for changes in vision quality, however, when TSH is normalized the eyes usually return to 'normal', too. It is best to consult an eye specialist - definitely not just the neighborhood dispensing place - and completely explain your current medications, thyroid hormones, and TSH/T4 levels, etc. It is important that you are on a 'stable' dose of hormones - for 6-8 weeks at least - before making any changes to your prescriptions, too, as when the hormones are still being absorbed the vision can definitely be affected. Another consideration is tear ducts, which can be affected by radiocative iodine treatments as well - sometimes replacement 'tears' are needed.

Please see an eye specialist about this, describing your symptoms, current medications and any history of radioactive iodine treatment(s). Your eyes are too precious not to follow this closely - hyperthyroidism-like, very low TSH levels are normally required for suppression of thyroid cancer for us - and this long term low TSH, particularly in smokers, can be an issue - this article discusses thyroid opthalmopathy:

Hope these help a bit.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network